Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 402, NWS Springfield, MO

November 4, 2024Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Nov 4, 2024, 2:38 PM CST for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2024, 2:38 PM CST (20:38 UTC)
Expired
Nov 4, 2024, 3:15 PM CST
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 4, 1:35 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 1:10 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Round of showers and thunderstorms this afternoon through tonight will produce severe thunderstorms and additional flash flooding. Additional rainfall amounts of 1-3 inches with localized 4 inches are likely area wide.
  • There is now a Moderate (level 3 of 5) Excessive Rainfall Risk through tonight for areas southeast of Springfield, and a Flood Watch is in effect for portions of SE KS and far S MO until 6am Tuesday due to anticipated rainfall.
  • Severe Outlook Today and Tonight: Enhanced (level 3 of 5) Risk for portions of southwest Missouri and a Slight (level 2 of 5) Risk for most of the rest of the Missouri Ozarks. Damaging winds and tornadoes are the main concern during the 4pm-2am timeframe. Remain weather aware this evening!
  • There is a signal for another active period late week, with 50-70% chance of rain returning Friday and Saturday. Temperatures will be seasonal (in the 60s) from Wednesday through the end of the week.
Area forecast discussion, Nov 4, 1:10 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
110 PM CST Mon Nov 4 2024

.KEY MESSAGES...

- Round of showers and thunderstorms this afternoon through
  tonight will produce severe thunderstorms and additional flash
  flooding. Additional rainfall amounts of 1-3 inches with
  localized 4 inches are likely area wide.

- There is now a Moderate (level 3 of 5) Excessive Rainfall Risk
  through tonight for areas southeast of Springfield, and a
  Flood Watch is in effect for portions of SE KS and far S MO
  until 6am Tuesday due to anticipated rainfall.

- Severe Outlook Today and Tonight: Enhanced (level 3 of 5) Risk
  for portions of southwest Missouri and a Slight (level 2 of 5)
  Risk for most of the rest of the Missouri Ozarks. Damaging
  winds and tornadoes are the main concern during the 4pm-2am
  timeframe. Remain weather aware this evening!

- There is a signal for another active period late week, with
  50-70% chance of rain returning Friday and Saturday.
  Temperatures will be seasonal (in the 60s) from Wednesday
  through the end of the week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 100 PM CST Mon Nov 4 2024

Water vapor showed the upper low spinning east through New
Mexico with southwest flow aloft continuing. Therefore large
scale lift continues with showers and storms continuing across
portions of the area, especially in areas southeast of
Springfield where flash flooding and river flooding is ongoing.

Of concern is the increase in instability which is occuring
mid day from eastern Oklahoma into far southwest Missouri where
satellite shows lots of breaks in the clouds and temps warming
into the upper 60s and lower 70s. ML CAPE values of 500-1000j/kg
have crept up to areas just south of the Missouri/Arkansas
border and will likely continue lifting north. Last few runs of
the Warn on Forecast System shows mean ML CAPE values of
500-1200j/kg lifting as far north as Joplin to Springfield to
Houston by 3-6pm. This combined with 0-6km shear of 50-60kts and
0-1km shear of 25-35kts will allow for organized storms,
perhaps a mixed mode of supercells and line segments. Damaging
winds up to 80mph and tornadoes will be the main concerns with
some potential for significant tornadoes (EF-2+) given the high
shear and enlarged hodographs (latest RAP showing sig tor
parameter of 2-3 sneaking into southern Missouri this evening).
If supercells do indeed become more likely than the hail size
may need to be increased (quarter to golfball). We will be doing
a special upper air sounding this afternoon to assess the
environment further.

The highest potential for these severe storms (already
developing in Oklahoma) is after 3pm with peak intensity during
the 4pm-12am timeframe with a messy transition to a QLCS mode
during the late evening/overnight hours. Exactly where and when
it transitions to linear is uncertain as it could transition as
early as 6-8pm. Regardless, damaging winds and tornadoes will
still be a concern with the line as it moves east.

This will likely be a rapidly evolving severe event late this
afternoon and evening and we encourage everyone to remain
weather aware and have ways to get to a safe location if storms
approach.

Rainfall rates will be very high given the high PW airmass.
Latest HREF PMM is showing widespread 1-3 inches of rainfall
with this final round with a few localized 4 inches totals.
This would lead to additional flooding, especially in hard hit
areas Southeast of Springfield and a Moderate risk for
excessive rainfall is now out for those areas southeast of
Springfield.

The shortwave trough will pass through during the afternoon with
skies gradually clearing out and temps in the 60s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 100 PM CST Mon Nov 4 2024

Ensembles suggest that the southwest flow pattern will generally
continue with a quick return by Wednesday as another
disturbance moves into the Rockies. Ensembles begin to diverge
by Thursday as the guidance is split on the trough closing off
and slowing down or ejecting faster east. The majority of
guidance is slower with the upper low moving out therefore rain
chances are currently low for Wednesday and Thursday (10-30%)
and then increasing Friday into Saturday (50-70%). The speed of
this trough will greatly affect precip chances late next week
however chances have increase for Friday and Saturday. Temps
look to remain around average (highs in the 60s).

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1117 AM CST Mon Nov 4 2024

Flight conditions will deteriorate later this afternoon and
especially this evening as showers and thunderstorms move back
into the sites. Timeframe with highest chances for thunderstorms
is 23z-4z. Some thunderstorms will likely be severe with
damaging winds this evening/tonight. Ceilings/vis will likely
lower into MVFR within storms. Outside of storms the winds will
remain southeasterly with a switch to the southwest Tuesday
morning. Low level wind shear is likely at the TAF sites
tonight.

&&

.CLIMATE...
Issued at 100 PM CDT Mon Nov 4 2024

Record High Minimum Temperatures:

November 4:
KSGF: 59/1994

Record Precipitation:

November 4:
KSGF: 2.32/1994
KJLN: 2.16/1994
KVIH: 1.91/1994
KUNO: 2.20/1994

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ073-097-101.
MO...Flood Watch through late tonight for MOZ066-077-078-082-083-
     088>098-101>106.

&&

SHORT TERM...Burchfield LONG TERM...Burchfield
AVIATION...Burchfield CLIMATE...Burchfield
Hazardous weather outlook, Nov 4, 12:36 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1236 PM CST Mon Nov 4 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1236 PM CST Mon Nov 4 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Enhanced tornado risk.
  Slight hail risk.
  Enhanced thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will continue to develop and increase in
strength this afternoon and evening, especially storms moving out
of Oklahoma and Arkansas. A broken line of storms will develop
along a cold front, with supercell storms potentially developing
ahead of the cold front before merging into the line. All storms
will bring the risk of damaging winds up to 60 to 80 mph, and
tornadoes. There is the potential for a few significant tornadoes
(EF-2 or greater). Hail up to the size of ping pong balls will
also be a concern. Storms will move through mainly during the 4pm
through 12am timeframe however some severe threat could extend
into 3am east of Springfield.

Another round of heavy rain with amounts of 1-3 inches could cause
more flooding tonight, especially for areas that have already
received several inches of rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

After storms and heavy rainfall move east on Tuesday, conditions
will be quiet before rain chances between 30 and 50 percent
return on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will likely be needed later today and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Nov 4, 9:23 AM CST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
923 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Flash Flood      3 NNE West Plains       36.77N 91.84W
11/04/2024                   Howell             MO   Emergency Mngr

            Emergency Management reported a water rescue
            performed on County Road 1280 due to a
            flooded out car.

&&

SLM
Local storm report, Nov 4, 9:35 AM CST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
935 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     Flash Flood      2 W Clear Springs       37.10N 91.89W
11/04/2024                   Texas              MO   Dept of Highways

            Route U at the South Prong Jacks Fork closed
            due to flooding.

&&

SLM
Local storm report, Nov 4, 9:50 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
950 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Flash Flood      4 NNE Midridge          37.39N 91.19W
11/04/2024                   Shannon            MO   Dept of Highways

            Route P at Big Creek closed due to flooding.

&&

SLM
Special weather statement, Nov 4, 1:49 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
149 PM CST Mon Nov 4 2024

KSZ097-101-042015-
Cherokee KS-Crawford KS-
149 PM CST Mon Nov 4 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEROKEE AND CRAWFORD COUNTIES
THROUGH 215 PM CST...

At 148 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Erie to 7 miles northwest of Welch to near
White Oak. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburg, Baxter Springs, Frontenac, Columbus, Galena, Girard, Arma,
Cherokee, Weir, Lowell, Sherman, Mulberry, Scammon, Chicopee, Mccune,
Franklin, Arcadia, Walnut, West Mineral, and Treece.

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Kansas.

&&

LAT...LON 3766 9509 3766 9462 3700 9462 3700 9507
      3738 9507 3739 9509
TIME...MOT...LOC 1948Z 230DEG 43KT 3753 9527 3693 9521 3664 9532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Nov 4, 1:52 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
152 PM CST Mon Nov 4 2024

MOZ093-101-042045-
Newton MO-McDonald MO-
152 PM CST Mon Nov 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NEWTON AND MCDONALD COUNTIES
THROUGH 245 PM CST...

At 152 PM CST, Doppler radar was tracking a strong thunderstorm near
Noel, or 9 miles west of Pineville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Neosho, Big Sugar Creek State Park, Granby, Anderson, Noel, Dodge,
Goodman, South West City, Diamond, Pineville, Lanagan, Fairview,
Newtonia, Stella, Cayuga, Stark City, Ritchey, Tiff City, and Rocky
Comfort.

This includes Interstate 49 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southwestern
Missouri.

&&

LAT...LON 3651 9462 3671 9462 3701 9436 3698 9407
      3668 9407
TIME...MOT...LOC 1952Z 230DEG 43KT 3659 9456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatch
Special weather statement, Nov 4, 1:55 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
155 PM CST Mon Nov 4 2024

MOZ079-080-089-090-094-042045-
Dallas MO-Polk MO-Greene MO-Dade MO-Lawrence MO-
155 PM CST Mon Nov 4 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DALLAS...POLK...
NORTHEASTERN LAWRENCE...GREENE AND SOUTHEASTERN DADE COUNTIES THROUGH
245 PM CST...

At 155 PM CST, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 11 miles northwest of Republic, moving northeast at 70
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Republic, Bolivar, Pomme de Terre Lake, Stockton Lake,
Willard, Buffalo, Strafford, Ash Grove, Fair Grove, Walnut Grove,
Polk, Pleasant Hope, Fair Play, Morrisville, Everton, Brookline,
Dadeville, Halfway, and Halltown.

This includes Interstate 44 between mile markers 55 and 68, and
between mile markers 70 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southwestern
Missouri.

&&

LAT...LON 3730 9381 3781 9345 3780 9306 3722 9307
      3710 9361
TIME...MOT...LOC 1955Z 214DEG 62KT 3726 9358

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 8:56 PM CSTSpecial Weather StatementSGFLawrence34 min
Nov 4, 2:13 AM CSTSpecial Weather StatementSGFHowell47 min
Nov 4, 2:22 AM CSTAreal Flood AdvisorySGFOzark38 min
Nov 4, 3:00 AM CSTFlash Flood WarningSGFOzark11 hr
Nov 4, 3:39 AM CSTFlash Flood WarningSGFDouglas, Howell, Texas10 hr
Nov 4, 7:42 AM CSTFlash Flood WarningSGFShannon6 hr
Nov 4, 7:46 AM CSTRiver Flood WarningSGFShannon3 days
Nov 4, 7:46 AM CSTRiver Flood WarningSGFShannon42 hr
Nov 4, 7:46 AM CSTRiver Flood WarningSGFShannon50 hr
Nov 4, 1:34 PM CSTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas12 hr
Nov 4, 1:52 PM CSTSpecial Weather StatementSGFMcDonald, Newton53 min
Nov 4, 1:55 PM CSTSpecial Weather StatementSGFGreene, Polk50 min
Nov 4, 2:06 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
Nov 4, 2:44 PM CSTTornado WarningSGFBarton, Jasper18 min
Nov 4, 3:50 PM CSTSpecial Weather StatementSGFMcDonald, Newton25 min
Nov 4, 3:56 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton34 min
Nov 4, 4:05 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Dade27 min
Nov 4, 4:27 PM CSTSpecial Weather StatementSGFBarry, Lawrence, McDonald, Newton48 min
Nov 4, 5:31 PM CSTSpecial Weather StatementSGFOzark29 min
Nov 4, 5:52 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney23 min
Nov 4, 1:49 PM CSTSpecial Weather StatementSGFCherokee, Crawford26 min
Nov 4, 1:58 PM CSTSevere Thunderstorm WarningSGFCherokee, Crawford47 min
Nov 4, 2:01 PM CSTTornado Warning Tornado observedSGFCherokee29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.